Spain. The Institut Català de Farmacologia coordinates an epidemiological monitoring system in collaboration with the City of Barcelona on severe blood dyscrasias. They recently noted two interesting studies(2,3).
1. A possible risk of aplastic anaemia associated with the use of chloramphenicol eyedrops was studied. The analysis included 145 patients with aplastic anaemia and 1,226 controls. Three patients (2.1%) and 5 of the controls (0.4%) were exposed to chloramphenicol eyedrops in a period of 6 months before diagnosis of the disease. Two of these patients had also been exposed to other known causes of aplastic anaemia. The relative risk was calculated as 3.8 (confidence interval 95%, 0.8-17). The authors concluded that an association between chloramphenicol and aplastic anaemia cannot be excluded, but if it exists the risk is very low, less than 1 per 1,000,000 treatment regimens.
2. In a retrospective study on the risk of aplastic anaemia associated with nifedipine, 147 cases of aplastic anaemia were studied, together with 1,295 controls. Six cases (4.1%) and 11 controls (0.8%) had received nifedipine up until the disease was diagnosed. These figures give a significant relative risk of 4.9 (confidence interval 95%, 1.8-10.6). The six patients died in the five months following diagnosis and all had taken nifedipine for six months or more. Only one patient had taken another medicine associated with aplastic anaemia (allopurinol), and none of them had been exposed to benzene solvents or pesticides. The incidence is calculated as 1.17 cases per 100,000 users per year.
1) Butlletí Groc, Vol. 12, No.2, p.5, marzo-abril 1999.
2) Laporte JR, Vidal X and Ballarin E. British Journal of Clinical Pharmacology 46: 181-4 (1998).
3) Laporte JR, Ibáñez and Ballarin E. Lancet 352: 619-20 (1998).